Clinical Toxicology of the Retinoids
As a class, the retinoids have many side-effects in common. A list of the most frequently observed reactions in relation to the organ systems affected is given in Table 1. Compared to most other drugs used for cancer chemotherapy, these reactions are relatively mild; however, serious and occasionally fatal reactions have occurred, particularly in patients with acute promyelocytic leukaemia (APL).
KeywordsLeukemia Pancreatitis Psoriasis Cytosine Acne
Unable to display preview. Download preview PDF.
- 8.Niesvizky R, Siegel D, Straus D et al: Hypercalcemia and increased serum interleukin-6 (IL-6) levels induced by all-trans retinoic acid (ATRA) in patients with multiple myeloma. Proc Am Soc Clin Oncol 1993 (12):407Google Scholar
- 11.Runde V, Aul C, Sudhoft T, Heyll A, Schneider W: Retinoic acid in the treatment of acute promyelocytic leukemia: Inefficacy of the 13-cis isomer and induction of complete remission by the all-trans isomer complicated by thromboembolic events. Ann Hematol 1992 (64):270–272PubMedCrossRefGoogle Scholar
- 17.Vadhat L, Eardley A, Heller G, Warrell RP Jr: Leukocytosis, the retinoic acid syndrome, and early mortality in acute promyelocytic leukema: when is chemotherapy needed during remission induction with all-trans retinoic acid. Blood 1993 (82 suppl):192AGoogle Scholar
- 18.Castaigne S, Chomienne C, Fenaux P, Daniel MT, Degos L: Hyperleukocytosis during all-trans retinoic acid for acute promyelocytic leukemia. Blood 1990 (76 suppl):260aGoogle Scholar
- 23.Rotmensz N, De Palo G, Formelli F et al: Long term tolerability of fenretinide (4-HPR) in breast cancer patients. Eur J Cancer 1991 (2):1127–1131Google Scholar
- 24.Pizzichetta M, Rossi R, Costa A et al: Lipoproteins in fenretinide (4-HPR) treated patients. Diab Nutr Metab 1992 (5):71–72Google Scholar
- 26.Torrisi R, Parodi S, Fontana V et al: Factors affecting plasma retinol decline during long-term administration of the synthetic retinoid Fenretinide in breast cancer patients. Cancer Epidemiol Biomarkers & Prev 1994 (3):507–510Google Scholar